Side effects of hormone therapy for prostate cancer
This page tells you about the side effects of hormone therapy for prostate cancer. There is information about
Side effects of hormone therapy for prostate cancer
Hormone therapy for prostate cancer can have side effects. They will vary depending on the type of hormone therapy. It can cause
- Problems getting an erection (impotence)
- Hot flushes and sweating
- Breast tenderness
- Pain caused by tumour flare
- Side effects from long term treatment
About half the men taking hormone therapy tablets find that they can’t get an erection. All the men having injections (for example, goserelin or Zoladex) will have erection difficulties. This is because these drugs stop you producing any testosterone.
Some men have hot flushes and sweats. They may gradually get better. But some men have them throughout their hormone therapy. Your doctor may be able to give you other tablets to help control them.
Long term hormone treatment may make you put on weight. And you may feel you have more trouble remembering things or become more emotional. Long term treatment puts men at a slightly higher risk of problems such as bone fractures. And there is some evidence that if you are over 65, your risk of a heart attack may be increased.
You can view and print the quick guides for all the pages in the Treating prostate cancer section.
Hormone therapies for prostate cancer cause side effects because they reduce the levels of male hormones in the body. Some side effects are common to all hormone therapies used for prostate cancer. Some effects vary from drug to drug.
Difficulty getting an erection (impotence) is a common side effect of hormone therapy for prostate cancer. You will not be able to get an erection if you are taking luteinising hormone (LH) blockers, such as goserelin (Zoladex) or leuprorelin (Prostap) or buserelin (Suprefact). This is because the drugs stop you producing any testosterone. It may be possible for you to have erections again once the treatment stops. This can take 3 months to a year, or even longer. For some men, erection problems are permanent. It depends on the drug you are having and how long you have been taking it.
About half the men treated with anti androgens alone, such as bicalutamide (Casodex), keep their sex drive and can get erections. This is also true for high dose treatment with Casodex. But you may still become impotent with long term treatment. About 1 in 5 men (20%) keep their ability to get an erection, even with long term treatment. There is information about coping with erection problems in the sex and cancer for men section. And there is information about how prostate cancer can affect your sex life in this section.
Hot flushes and sweating can be troublesome. They are the same as the hot flushes that women friends and relatives may have had when going through menopause. The flushes are caused by your testosterone levels dropping. They may gradually get better as you get used to the treatment. Hot flushes are most likely with LHRH blockers because these drugs cut off testosterone production altogether. Unfortunately, in some men the flushes keep on happening as long as you take the drug.
Some men find that their flushes are relieved by a short course of hormones called progestogens, and you may want to discuss this with your doctor. Recently, there has been some evidence that a drug called venlafaxine (which is usually used to treat depression) may help with hot flushes.
Researchers in France recently compared venlafaxine, cyproterone and medroxyprogesterone as treatments for hot flushes. They found that they all improved the hot flushes but that cyproterone and medroxyprogesterone reduced the number of hot flushes more than the venlafaxine. However, they only followed the men for 12 weeks so we don't know of any long term effects. Cyproterone and medroxyprogesterone are hormone treatments and using them to treat hot flushes may affect how your cancer is treated. The researchers recommend medroxyprogesterone as the best treatment for hot flushes.
Getting overheated, drinking tea or coffee, and having nicotine can all make flushes worse. We have more information about hot flushes and sweats caused by a lowering of the amount of hormones in your body in our hormone symptoms section.
Breast tenderness is a particular problem with high dose bicalutamide (Casodex). The breasts can become painful and enlarged. Taking the drug tamoxifen can help to reduce breast tenderness in about 6 out of 10 men taking Casodex. Or sometimes it can help to have a small dose of radiotherapy to the breasts before your hormone treatment starts.
Pain caused by the prostate cancer can worsen when you start hormone treatment and this is called tumour flare. Your doctor should always prescribe another hormone therapy when you start leuprorelin or Zoladex injections to help prevent tumour flare causing bone pain. If the pain carries on, your doctor can prescribe drugs called bisphosphonates to treat it.
The side effects listed above can all occur as soon as you begin treatment. There are other side effects that will only happen if you take hormone treatment for a long time. These are
- Weight gain
- Memory problems
- Mood swings and depression
- Bone thinning (osteoporosis)
- Risk of earlier heart attack
You may put on weight. You should be able to control this with diet and exercise, but it is often a struggle to keep weight down when you are having hormone treatment. There is information about weight and muscle changes in our hormone symptoms section.
Some men feel that their memory gets worse when they have been having hormone treatment for a while. This will not improve while you are taking the hormone treatment, but there are ways to make life easier, such as making lists so you don't forget things. It is natural to feel cheated and upset if you have this particular side effect. Talk to your doctor or specialist nurse if you feel this is having a significant effect on your life. There is information about memory changes and hormones in our hormone symptoms section.
Hormone therapy can affect your mood. Some men say they have mood swings and even depression while having treatment such as Zoladex. A patient with prostate cancer told us "I would go into real 'black dog' moods that could last for days. I would burst into tears at the slightest thing, or even for no reason at all. And I was moody and argumentative."
He found the greatest help was talking to his wife. "You need to share your darkest thoughts with someone you totally trust, who can pull you through these very difficult times. She forced me to think positively, to see light at the end of the tunnel." If you don't feel comfortable sharing your feelings with people you know, seeing a counsellor may help. There is information about counselling in our coping with cancer section.
Men taking hormone therapy for prostate cancer are at risk of bone thinning (osteoporosis). There is evidence that the risk of problems, such as bone fractures, is slightly higher for men having long term treatment to block testosterone (for example, Zoladex).
Bisphosphonate treatment can sometimes reduce bone thinning. But the National Institute for Health and Clinical Excellence (NICE) recommend that bisphosphonates should not be used in men with prostate cancer to prevent or reduce bone damage from secondary cancers or osteoporosis. They only recommend bisphosphonates to control pain from bone secondaries if other treatments, such as painkillers or radiotherapy, are not working.
We have detailed information about osteoporosis risk and treatment. Your doctor may suggest taking vitamin D and calcium to help lower your risk of problems from osteoporosis. Other advice is to stop smoking, reduce the amount of alcohol you drink, and take regular weight bearing exercise, such as walking.
Your specialist may ask you to have tests such as a DEXA scan to measure your bone mineral density. The scan can show if your bones have become weaker and may be at increased risk of fracture. If your bones are weaker your doctor may ask you to have bisphosphonate treatment.
There is some evidence that if you are over 65, and at risk of dying from a heart attack, that this is more likely to happen sooner if you have been taking hormone therapy for 6 months. This may be because some of the side effects of hormone therapy, such as weight gain, can make heart disease worse.
There is information about heart problems and hormone levels in the hormone symptoms section.
Rated 5 out of 5 based on 41 votes
Question about cancer? Contact our information nurse team